Hi Lizette, and welcome!lizette wrote:I was finally dx'd with MS a year ago. The dr thinks I've had it since about 35. I'm 62 now. I also have bipolar and have been treated for that for years. I think some of the reason the MS went unnoticed was I blamed the balance and shaking problems on the bipolar meds. Like no longer being able to ride a bike or paint and draw. I also have had ADHD for years but until recently didn't have to take medication for it. It just seems like the mental problems have skyrocketed lately. I'm on betaseron but lately I'm feeling weak and tired. My depression is terrible. I can't focus let alone read a book. I just lay on the sofa wishing I could sleep but can't. I see my psychiatrist tomorrow and I'm sure he'll up a couple of my meds but just don't know if it will help. It won't make the weakness go away. I have no neurologist right now as at my last appt. he told me I had to go off my psych meds so I walked out of his office. My dr is finding me a new one but I don't know what is going on. I feel so alone with all this.
I'm so sorry that you are dealing with such serious medical problems. I'm also disturbed that your neurologist would actually tell you to go off your psych meds when they would seem much more important to your immediate health and welfare!
Betaseron, like all the other MS meds, is NOT so necessary and is more of a choice -- there are plenty of other MS treatments to try if one is causing you problems. In fact, depression is one of the main potential side effects of Betaseron and the other interferon meds! Here's a quote directly from the Betaseron "Important Safety Information":
Depression or Suicidal Thoughts. Call your healthcare provider right away if you have any of the following symptoms, especially if they are new, worse or worry you: thoughts about suicide or dying, new or worse depression (sinking feeling or sadness), new or worse anxiety (feeling uneasy, nervous or fearful for no reason), trouble sleeping (insomnia), acting aggressive, being angry, or violent, acting on dangerous impulses, hallucinations, other unusual changes in behavior or mood.
I would think that changing (or just stopping) your MS med should be the first recommendation rather than just piling on additional meds to deal with miserable Betaseron side effects like severe depression. There are so many other MS options.
Here are links to the page where I found that Betaseron info, as well as their Full Prescribing Information:
https://labeling.bayerhealthcare.com/ht ... ron_PI.pdf
Best of luck to you.
I'm glad to hear that your psychiatrist is working with you and I hope that your new neurologist will work with you, too!lizette wrote:thanks for responding. I've got an apt with a new neurologist next Wednesday. My psychiatrist did change my antidepressant which has helped a little but the physical symptoms aren't responding to the betaseron anymore. Maybe this new neurologist will help.
One more note: the MS meds, like Betaseron, are NOT prescribed to treat the "physical symptoms" of MS at all, but it's mainly hoped (and not guaranteed) that they will lower the number of relapses. Also, relapses can come and go, whether you're on a med or not, so, sadly, there's really no way to tell if any specific MS med is even helping you.
In fact, the MS meds are more likely to give you new symptoms rather than remove them. Specific symptoms, on the other hand, can be treated with symptom meds, physical therapy, diet, exercise, etc.
I also wonder if your MS is even relapsing/remitting, since it's quite possible that it is secondary progressive by now and the interferons are only meant for R/R. I'm in a similar situation. I hope your new neurologist will discuss all these issues and turn out to be very helpful with your treatment!